Alert archive / South Dakota / Flash Flood Watches in 2011

Flash Flood Watch 2, NWS Sioux Falls, SD

June 16, 201114 counties in South Dakota; 8 counties in Minnesota; Dickinson County, Lyon County, Osceola County, Iowa

NWS Sioux Falls, SD issued this flash flood watch at Jun 16, 2011, 3:51 PM CDT for 14 counties in South Dakota; 8 counties in Minnesota; Dickinson County, Lyon County, Osceola County, Iowa. It took effect at Jun 17, 2011, 7:00 AM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2011, 3:51 PM CDT (20:51 UTC)
In effect from
Jun 17, 2011, 7:00 AM CDT
Expired
Jun 17, 2011, 9:00 PM CDT
In force
14 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None
All 25 counties

Dickinson County, IA, Lyon County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Davison County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 33 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WGUS63 KFSD 162051
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
351 PM CDT THU JUN 16 2011

.ANOTHER IN A SERIES OF UPPER AIR DISTURBANCES WILL MOVE EASTWARD
FROM THE ROCKIES AND INTO THE PLAINS STATES TONIGHT AND FRIDAY.
THEREFORE THUNDERSTORMS ARE LIKELY TO DEVELOP FIRST IN THE WESTERN
PLAINS THURSDAY EVENING...THEN MOVE ACROSS THE AREA TONIGHT AND
FRIDAY WITH REDEVELOPMENT COMMON. DUE TO RECENT RAINFALL...THE GROUND 
IS ALREADY SATURATED IN SOUTHWEST MINNESOTA AND IMMEDIATE
ADJACENT AREAS. IN ADDITION... THE GROUND IS SATURATED IN PARTS OF
EAST CENTRAL SOUTH DAKOTA INCLUDING THE MITCHELL AREA.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-
058>062-067-170500-
/O.NEW.KFSD.FF.A.0002.110617T1200Z-110618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-
LAKE-MOODY-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...MADISON...FLANDREAU...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM...
CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...CANTON...
LENNOX...TEA...HARRISBURG
351 PM CDT THU JUN 16 2011

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST
  MINNESOTA AND SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN
  NORTHWEST IOWA...DICKINSON...LYON AND OSCEOLA. IN SOUTHWEST
  MINNESOTA...COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY...
  NOBLES...PIPESTONE AND ROCK. IN SOUTH DAKOTA...AURORA...
  BEADLE...BROOKINGS...DAVISON...HANSON...JERAULD...KINGSBURY...
  LAKE...LINCOLN...MCCOOK...MINER...MINNEHAHA... MOODY AND
  SANBORN.

* FROM FRIDAY MORNING THROUGH LATE FRIDAY EVENING

* THUNDERSTORMS WILL PERIODIC HEAVY RAINFALL ARE LIKELY ACROSS THE
  WATCH AREA FROM LATE THURSDAY NIGHT THROUGH FRIDAY. WIDESPREAD
  ONE...TO ONE AND A HALF INCH AMOUNTS ARE QUITE POSSIBLE. IN
  ADDITION TO THIS RAINFALL...A WIDESPREAD 1 TO 3 INCHES OF RAIN
  HAS ALREADY FALLEN RECENTLY IN SOUTHWEST MINNESOTA AND IMMEDIATE
  ADJACENT LOCATIONS. ALSO...1 TO 3 INCHES OF RAIN FELL RECENTLY
  AROUND THE MITCHELL AREA IN EAST CENTRAL SOUTH DAKOTA. 

* WITH THE GROUND ALREADY SATURATED IN MANY LOCATIONS...LOW LYING
  AREAS WILL FILL UP QUICKLY WITH WATER. FURTHERMORE...URBAN
  FLOODING COULD OCCUR ESPECIALLY IN LOW LYING AREAS AND IN
  LOCATIONS OF POOR DRAINAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
6 follow-up statements
780 
WGUS63 KFSD 170205
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT THU JUN 16 2011

.ANOTHER IN A SERIES OF UPPER AIR DISTURBANCES WILL MOVE EASTWARD
FROM THE ROCKIES AND INTO THE PLAINS STATES TONIGHT AND FRIDAY.
THUNDERSTORMS WILL PUSH EASTWARD ACROSS THE AREA TONIGHT AND FRIDAY
WITH STORM REDEVELOPMENT COMMON. DUE TO RECENT RAINFALL...THE GROUND
IS ALREADY SATURATED IN SOUTHWEST MINNESOTA AND IMMEDIATE ADJACENT
AREAS. IN ADDITION... THE GROUND IS SATURATED IN PARTS OF EAST
CENTRAL SOUTH DAKOTA INCLUDING THE MITCHELL AREA.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-
058>062-067-171015-
/O.CON.KFSD.FF.A.0002.110617T1200Z-110618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-
LAKE-MOODY-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...MADISON...FLANDREAU...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM...
CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...CANTON...
LENNOX...TEA...HARRISBURG
905 PM CDT THU JUN 16 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT FRIDAY
THROUGH LATE FRIDAY NIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTH 
  DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA... 
  DICKINSON...LYON AND OSCEOLA. IN SOUTHWEST MINNESOTA... 
  COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY...NOBLES... 
  PIPESTONE AND ROCK. IN SOUTH DAKOTA...AURORA...BEADLE... 
  BROOKINGS...DAVISON...HANSON...JERAULD...KINGSBURY...LAKE... 
  LINCOLN...MCCOOK...MINER...MINNEHAHA...MOODY AND SANBORN. 

* FROM 7 AM CDT FRIDAY THROUGH LATE FRIDAY NIGHT

* THUNDERSTORMS WITH PERIODIC HEAVY RAINFALL ARE LIKELY ACROSS THE
  WATCH AREA FROM LATE TONIGHT THROUGH FRIDAY. WIDESPREAD ONE...TO
  ONE AND A HALF INCH AMOUNTS ARE QUITE POSSIBLE. IN ADDITION TO
  THIS RAINFALL...A WIDESPREAD 1 TO 3 INCHES OF RAIN HAS ALREADY
  FALLEN RECENTLY IN SOUTHWEST MINNESOTA AND IMMEDIATE ADJACENT
  LOCATIONS. ALSO...1 TO 3 INCHES OF RAIN FELL RECENTLY AROUND THE
  MITCHELL AREA IN EAST CENTRAL SOUTH DAKOTA.

* WITH THE GROUND ALREADY SATURATED IN MANY LOCATIONS...LOW LYING
  AREAS WILL FILL UP QUICKLY WITH WATER. FURTHERMORE... URBAN
  FLOODING COULD OCCUR ESPECIALLY IN LOW LYING AREAS AND IN LOCATIONS
  WITH POOR DRAINAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
277 
WGUS63 KFSD 170905
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 AM CDT FRI JUN 17 2011

.ANOTHER IN A SERIES OF UPPER AIR DISTURBANCES WILL CONTINUE TO MOVE
ACROSS THE PLAINS STATES TODAY. OCCASIONAL SHOWERS AND THUNDERSTORMS
WILL OCCUR AHEAD OF THIS DISTURBANCE THROUGH THIS EVENING...WITH STORM
REDEVELOPMENT COMMON. DUE TO RECENT RAINFALL...THE GROUND IS ALREADY
SATURATED IN SOUTHWEST MINNESOTA AND IMMEDIATE ADJACENT AREAS. IN
ADDITION...THE GROUND IS SATURATED IN PARTS OF EAST CENTRAL SOUTH
DAKOTA INCLUDING THE MITCHELL AREA.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-
058>062-067-171715-
/O.CON.KFSD.FF.A.0002.110617T1200Z-110618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-
LAKE-MOODY-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...MADISON...FLANDREAU...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM...
CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...CANTON...
LENNOX...TEA...HARRISBURG
405 AM CDT FRI JUN 17 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT THIS MORNING
THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTH 
  DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA... 
  DICKINSON...LYON AND OSCEOLA. IN SOUTHWEST MINNESOTA... 
  COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY...NOBLES... 
  PIPESTONE AND ROCK. IN SOUTH DAKOTA...AURORA...BEADLE... 
  BROOKINGS...DAVISON...HANSON...JERAULD...KINGSBURY...LAKE... 
  LINCOLN...MCCOOK...MINER...MINNEHAHA...MOODY AND SANBORN. 

* FROM 7 AM CDT THIS MORNING THROUGH LATE TONIGHT

* THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE ACROSS THE
  WATCH AREA TODAY THROUGH THIS EVENING. WIDESPREAD RAINFALL AMOUNTS
  AROUND AN INCH...WITH LOCALLY HIGHER AMOUNTS...ARE QUITE POSSIBLE.
  THIS RAIN WILL FALL IN AREAS WHICH HAVE RECENTLY RECEIVED 1 TO 3
  INCHES OF RAIN...SPECIFICALLY SOUTHWEST MINNESOTA AND IMMEDIATE
  ADJACENT LOCATIONS...AS WELL AS AROUND THE MITCHELL AREA IN EAST
  CENTRAL SOUTH DAKOTA.

* WITH THE GROUND ALREADY SATURATED IN MANY LOCATIONS...LOW 
  LYING AREAS WILL FILL UP QUICKLY WITH WATER. FURTHERMORE... 
  URBAN FLOODING COULD OCCUR ESPECIALLY IN LOW LYING AREAS AND 
  IN LOCATIONS WITH POOR DRAINAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
223 
WGUS63 KFSD 171549
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1049 AM CDT FRI JUN 17 2011

.SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON
ALONG AN INCOMING COOL FRONT. A FEW OF THESE STORMS COULD PRODUCE
BRIEFLY HEAVY RAINFALL WHICH COULD CREATE LOCALIZED FLASH FLOODING
IN AREAS WHICH RECEIVED HEAVY RAINFALL EARLIER THIS WEEK. OVERALL
EXCESSIVE RAINFALL IS NOT ANTICIPATED BUT A QUICK INCH OF RAIN ON
ALREADY SATURATED GROUND WILL LIKELY CREATE LOCALIZED FLASH
FLOODING CONCERNS.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-
058>062-067-180000-
/O.CON.KFSD.FF.A.0002.000000T0000Z-110618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-
LAKE-MOODY-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...MADISON...FLANDREAU...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM...
CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...CANTON...
LENNOX...TEA...HARRISBURG
1049 AM CDT FRI JUN 17 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTH 
  DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA... 
  DICKINSON...LYON AND OSCEOLA. IN SOUTHWEST MINNESOTA... 
  COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY...NOBLES... 
  PIPESTONE AND ROCK. IN SOUTH DAKOTA...AURORA...BEADLE... 
  BROOKINGS...DAVISON...HANSON...JERAULD...KINGSBURY...LAKE... 
  LINCOLN...MCCOOK...MINER...MINNEHAHA...MOODY AND SANBORN. 

* THROUGH LATE TONIGHT

* THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE ACROSS
  THE WATCH AREA THIS AFTERNOON THROUGH THIS EVENING. WIDESPREAD
  RAINFALL AMOUNTS AROUND AN INCH...WITH LOCALLY HIGHER
  AMOUNTS...ARE QUITE POSSIBLE. THIS RAIN WILL FALL IN AREAS WHICH
  HAVE RECENTLY RECEIVED 2 TO 5 INCHES OF RAIN... SPECIFICALLY
  SOUTHWEST MINNESOTA AND IMMEDIATE ADJACENT LOCATIONS...AS WELL
  AS AROUND THE MITCHELL AREA IN EAST CENTRAL SOUTH DAKOTA.

* WITH THE GROUND ALREADY SATURATED IN MANY LOCATIONS...LOW 
  LYING AREAS WILL FILL UP QUICKLY WITH WATER. FURTHERMORE... 
  URBAN FLOODING COULD OCCUR ESPECIALLY IN LOW LYING AREAS AND 
  IN LOCATIONS WITH POOR DRAINAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
658 
WGUS63 KFSD 172129
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT FRI JUN 17 2011

.SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY LATE THIS
AFTERNOON NEAR AN INCOMING COOL FRONT...AND CONTINUE EARLY THIS
EVENING. A FEW OF THESE STORMS COULD PRODUCE BRIEFLY HEAVY
RAINFALL WHICH COULD CREATE LOCALIZED FLASH FLOODING IN AREAS
WHICH RECEIVED HEAVY RAINFALL EARLIER THIS WEEK. WIDESPREAD EXCESSIVE
RAINFALL IS NOT EXPECTED...BUT A QUICK INCH OF RAIN ON ALREADY
SATURATED GROUND WILL LIKELY CREATE LOCALIZED FLASH FLOODING
CONCERNS.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-
058>062-067-180530-
/O.CON.KFSD.FF.A.0002.000000T0000Z-110618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-
LAKE-MOODY-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...MADISON...FLANDREAU...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM...
CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...CANTON...
LENNOX...TEA...HARRISBURG
429 PM CDT FRI JUN 17 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTH 
  DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA... 
  DICKINSON...LYON AND OSCEOLA. IN SOUTHWEST MINNESOTA... 
  COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY...NOBLES... 
  PIPESTONE AND ROCK. IN SOUTH DAKOTA...AURORA...BEADLE... 
  BROOKINGS...DAVISON...HANSON...JERAULD...KINGSBURY...LAKE... 
  LINCOLN...MCCOOK...MINER...MINNEHAHA...MOODY AND SANBORN. 

* UNTIL 1 AM CDT SATURDAY

* THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE ACROSS 
  THE WATCH AREA THIS AFTERNOON THROUGH THIS EVENING. WIDESPREAD 
  RAINFALL AMOUNTS AROUND AN INCH...WITH LOCALLY HIGHER 
  AMOUNTS...ARE QUITE POSSIBLE. THIS RAIN WILL FALL IN AREAS 
  WHICH HAVE RECENTLY RECEIVED 2 TO 5 INCHES OF RAIN... 
  SPECIFICALLY SOUTHWEST MINNESOTA AND IMMEDIATE ADJACENT 
  LOCATIONS...AS WELL AS AROUND THE MITCHELL AREA IN EAST 
  CENTRAL SOUTH DAKOTA. 

* WITH THE GROUND ALREADY SATURATED IN MANY LOCATIONS...LOW 
  LYING AREAS WILL FILL UP QUICKLY WITH WATER. FURTHERMORE... 
  URBAN FLOODING COULD OCCUR ESPECIALLY IN LOW LYING AREAS AND 
  IN LOCATIONS WITH POOR DRAINAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
WILLIAMS
027 
WGUS63 KFSD 172257
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT FRI JUN 17 2011

.SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY LATE
THIS AFTERNOON NEAR A COOL FRONT CROSSING THE AREA. A FEW OF
THESE STORMS COULD PRODUCE BRIEF HEAVY RAINFALL WHICH COULD CREATE
LOCALIZED FLASH FLOODING IN AREAS WHICH RECEIVED HEAVY RAINFALL
EARLIER THIS WEEK. THE FRONT WAS APPROACHING THE EASTERN EDGE OF
SOUTH DAKOTA LATE THIS AFTERNOON. WEST OF THE FRONT...INCOMING
WEST WINDS AND DRIER AIR WAS ENDING THE THREAT OF HEAVY RAIN AND
FLASH FLOODING IN SOUTHEAST SOUTH DAKOTA...EXCEPT ALONG INTERSTATE
29 NORTH OF SIOUX FALLS.

SDZ038-039-052>055-058>062-067-180000-
/O.CAN.KFSD.FF.A.0002.000000T0000Z-110618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-LAKE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-LINCOLN-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...
HOWARD...MADISON...PLANKINTON...WHITE LAKE...STICKNEY...
MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...
MONTROSE...SIOUX FALLS...CANTON...LENNOX...TEA...HARRISBURG
557 PM CDT FRI JUN 17 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED...EXCEPT ALONG
INTERSTATE 29 NORTH OF SIOUX FALLS. WEST WINDS BRINGING DRIER AIR
INTO THE AREA HAVE ENDED THE HEAVY RAIN AND FLASH FLOOD THREAT. A
FEW SHOWERS AND THUNDERSTORMS INTO THE EVENING HOURS SHOULD BE
MOSTLY LIGHT.

$$

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-180600-
/O.CON.KFSD.FF.A.0002.000000T0000Z-110618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-BROOKINGS-MOODY-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...BROOKINGS...FLANDREAU
557 PM CDT FRI JUN 17 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND EAST 
  CENTRAL SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN 
  NORTHWEST IOWA...DICKINSON...LYON AND OSCEOLA. IN SOUTHWEST 
  MINNESOTA...COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY... 
  NOBLES...PIPESTONE AND ROCK. IN EAST CENTRAL SOUTH DAKOTA... 
  BROOKINGS AND MOODY. 

* UNTIL 1 AM CDT SATURDAY

* THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE ACROSS
  THE WATCH AREA THIS EVENING. LOCAL RAINFALL AMOUNTS OF 1 TO 2
  INCHES ARE NOT EXPECTED TO BE WIDESPREAD...BUT MAY PRODUCE LOCAL
  FLOODING PROBLEMS SINCE THE AREA HAS RECENTLY RECEIVED HEAVY
  RAIN.

* WITH THE GROUND ALREADY SATURATED IN MANY LOCATIONS...LOW LYING
  AREAS MAY FILL UP QUICKLY WITH WATER. FURTHERMORE... URBAN
  FLOODING COULD OCCUR ESPECIALLY IN LOW LYING AREAS AND IN
  LOCATIONS WITH POOR DRAINAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
WILLIAMS
439 
WGUS63 KFSD 180200
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT FRI JUN 17 2011

.ONLY SPOTTY LIGHT TO MODERATE THUNDERSTORMS WERE DEVELOPING ALONG
A COOL FRONT MOVING ACROSS THE AREA EARLY THIS EVENING...AND THERE
IS NO LONGER A HEAVY RAIN THREAT.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-180300-
/O.CAN.KFSD.FF.A.0002.000000T0000Z-110618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-BROOKINGS-MOODY-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...BROOKINGS...FLANDREAU
900 PM CDT FRI JUN 17 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA HAS BEEN CANCELLED. ONLY SPOTTY
SHOWERS AND THUNDERSTORMS HAD DEVELOPED NEAR A COOL FRONT MOVING
ACROSS THE AREA...AND THERE IS NO LONGER A HEAVY RAIN AND FLASH
FLOODING THREAT FROM THE STORMS.

$$
WILLIAMS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 16, 3:45 PM CDT, 6 minutes earlier.

Area forecast discussion, Jun 16, 3:45 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT THU JUN 16 2011

.DISCUSSION...
NO EASY CALL ON TONIGHTS CHANCES FOR THUNDERSTORMS WITH THE STRONG
MCS IN EASTERN KANSAS POTENTIALLY ALTERING FLOW A BIT. A LOOK ACROSS
THE WESTERN HIGH PLAINS SHOWS SOME FAIRLY DRY AIR AT THE SURFACE
FROM SW KS SOUTHWARD WITH DEW POINTS 50 DEGREES OR DRIER. THERE DOES
APPEAR TO BE A WEDGE OF HIGHER DEW POINT AIR FROM SOUTHWEST NEBRASKA
INTO CENTRAL KS THAT COULD WORK NORTHWARD TONIGHT SO STILL SEEING A
GOOD THREAT FOR A WESTERN HIGH PLAINS MCS TO PROGRESS EAST INTO THE
CWA LATE TONIGHT. THE BEST CHANCES STILL APPEAR TO BE WEST OF
INTERSTATE 29 AND ESPECIALLY ALONG AND WEST OF THE JAMES RIVER
VALLEY. SEVERE THREAT STILL EXISTS WITH ELEVATED CAPE VALUES AROUND
1500 J/KG...ALBEIT VERY SKINNY CAPE...AND SOME MINOR AMOUNT OF
SHEAR. NOT EXPECTING A WIDESPREAD EVENT WITH THIS SET UP WITH THE
BEST CHANCES IN THE WESTERN CWA. WILL KEEP HIGHEST POPS CONFINED TO
THESE AREAS. FAIRLY EFFICIENT SET UP AS WELL WITH PWAT VALUES
CLIMBING TO AROUND 1.50 INCHES. OTHERWISE...WITH AN EAST TO
SOUTHEAST WIND REMAINING IN PLACE THROUGH THE NIGHT EXPECT MILD
LOWS...MAINLY IN THE 60S. /08

WITH GROUND SO SOGGY AND SOME FLOODING GOING ON IT WILL NOT TAKE TOO
MUCH TO BRING SOME FLASH FLOODING WITH EXPECTED THUNDERSTORMS FRIDAY
INTO FRIDAY EVENING. AM GOING WITH A FLASH FLOOD WATCH FOR THE
RECENT SOGGY AREAS WHICH GENERALLY IS ALONG AND NORTH OF INTERSTATE
90. WAS NOT SURE FOR A WHILE ON INCLUDING SOME OF OUR WESTERN AREAS
BUT THE POTENTIAL FOR HEAVY RAIN MAY BE A BIT BIGGER THERE...AT
LEAST NORTH OF THE INTERSTATE...THAN TO THE EAST AND THERE IS A
RIPER AREA SOUTH OF HURON.

TIMING IS A LITTLE TRICKY ON STORMS WITH SOME DECREASE POSSIBLE
FRIDAY MORNING FOLLOWED BY REDEVELOPMENT DURING THE DAY. HAVE GONE
WITH HIGH CHANCE TO LIKELY POPS INTO THE EVENING THOUGH FOR THE
WHOLE STRETCH OF TIME A POP WOULD SURELY BE HIGHER. WILL NOT
HIGHLIGHT SEVERE STORMS AT THIS TIME THOUGH HAVE NO QUARREL WITH THE
SLIGHT RISK. UPPER DYNAMICS WILL BE GOOD...BETTER THAN USUAL FOR
THIS TIME OF YEAR...WITH OTHER FACTORS SUCH AS THERMAL AND MOISTURE
GRADIENTS THERE BUT NOT THAT EXCITING.

ACTIVITY SHOULD DECREASE AND END FROM THE WEST FRIDAY NIGHT AS
IMPULSE MOVES THROUGH...THEN WE SHOULD HAVE A DRY AND MILD DAY
SATURDAY BEFORE SOME RIDGING AHEAD OF MAJOR WESTERN TROUGH BRINGS A
RETURN OF MOISTURE AND INSTABILITY AND A RETURN OF A THUNDERSTORM
THREAT BY SUNDAY. NEXT SYSTEM SEEMS TO HAVE BETTER POTENTIAL EVEN
THAN THIS ONE WITH THE DYNAMICS COMING IN EARLY NEXT WEEK BUT WILL
KEEP CHANCES TO HIGH CHANCE TO LOW LIKELY THREAT WITH THE TIMING
UNCERTAINTIES.

EVEN MORE UNCERTAINTY ABOUNDS WITH THE SPEED OF THIS NEXT DEEPER
WAVE MONDAY INTO TUESDAY. FOR NOW WILL DECREASE AND END STORMS BY
WEDNESDAY WITH JUST A RETURN TO SLIGHT CHANCE BY THURSDAY. THIS
SEEMS TO BE THE BEST GUIDANCE CONSENSUS FOR NOW BUT MODELS HAVE BEEN
CHANGING A LOT 5 PLUS DAYS AHEAD SO THIS IS ONLY OUR BEST SHOT. ONLY
GUARANTEE IN THIS PATTERN IS THAT TEMPERATURES WILL BE MILD TO WARN
DEPENDING MAINLY ON DAYTIME CLOUD COVER...BUT CERTAINLY NOT HOT.
/ WILLIAMS

&&

.AVIATION...
PRETTY MUCH VFR THROUGH LATER TONIGHT...THEN THUNDERSTORM CHANCES
WILL INCREASE FROM WEST TO EAST AFTER ABOUT 5Z. THE BEST CHANCE
SHOULD BE FROM ABOUT 5Z THROUGH 12Z FROM WEST TO EAST WITH SOME
HEAVY RAIN POSSIBLE. AS THE RAIN EXITS TO THE EAST AND NORTHEAST A
GOOD CHANCE FOR MVFR CONDITIONS WITH A CHANCE FOR IFR CONDITIONS FOR
AWHILE IN THE MORNING. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL
EXIST THROUGH THE DAY ON FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
     FOR IAZ001>003.

MN...FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
     FOR MNZ071-072-080-081-089-090-097-098.

NE...NONE.
SD...FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
     FOR SDZ038>040-052>056-058>062-067.

&&

WILLIAMS
Hazardous weather outlook, Jun 16, 10:52 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 AM CDT THU JUN 16 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1052 AM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO
SOUTH CENTRAL SOUTH DAKOTA THIS EVENING...THEN CONTINUE NORTHEAST
ACROSS THE AREA OVERNIGHT. SOME OF THE STORMS NEAR THE MISSOURI
RIVER VALLEY COULD BECOME SEVERE THIS EVENING...WITH HAIL TO THE
SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH THE PRIMARY THREATS
SOUTHWEST OF A LINE FROM CHAMBERLAIN TO YANKTON SOUTH DAKOTA.

FLOODING...
RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.

MANY PORTIONS OF THE JAMES RIVER VALLEY WILL SEE MINOR TO
MODERATE FLOODING THROUGH THE WEEKEND DUE TO RECENT RAINFALL. IN
ADDITION...HEAVY RAINS EARLIER THIS WEEK HAVE RESULTED IN MINOR
FLOODING ALONG PORTIONS OF THE ROCK RIVER AND LITTLE SIOUX RIVERS
IN NORTHWEST IOWA. LOWER PORTIONS OF THE BIG SIOUX RIVER ARE ALSO
EXPECTED TO RISE ABOVE FLOOD STAGE BY THIS WEEKEND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
AREA...ESPECIALLY NORTH OF INTERSTATE 90...FRIDAY MORNING. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...A COLD FRONT
MOVING ACROSS THE REGION COULD PRODUCE SOME SEVERE THUNDERSTORMS
LATER IN THE DAY. THE GREATEST THREAT OF SEVERE WEATHER WILL MOVE
ACROSS SOUTHEAST SOUTH DAKOTA LATE FRIDAY AFTERNOON...THEN SHIFT
INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA FRIDAY EVENING.

THUNDERSTORM CHANCES WILL INCREASE AGAIN EARLY NEXT WEEK. AT THIS
TIME...WHILE TIMING AND LOCATION OF THUNDERSTORM DEVELOPMENT ARE
UNCERTAIN...BUT IT DOES APPEAR THAT SEVERE STORMS AND AREAS OF
HEAVY RAIN WILL BE POSSIBLE AT SOME POINT IN THE MONDAY THROUGH
TUESDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 700 PM CDT IN SOUTH
CENTRAL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Flash Flood Watches in South Dakota, 2011Flash Flood Watches in Minnesota, 2011Flash Flood Watches in Iowa, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.